First Responders Worry About Accidental Fentanyl Exposure

First responders must now follow a specific protocol when they encounter fentanyl.

Fentanyl. It’s known to be 50 times more potent than heroin, and a speck the size of a few grains of salt can kill.

By now, you’ve probably heard of this beast and the toll it’s taken on so many lives around the country. A whopping 5554 people overdosed on the synthetic opioid in 2014, and deaths continue to surge into 2017 as street drugs like heroin and cocaine are unknowingly laced with fentanyl.

Proceed With Caution

But users aren’t the only ones urged to take extreme precaution. The danger extends to first responders, as well – especially when handling evidence intercepted from the scene of a crime.

The scary thing is, fentanyl can be absorbed through the skin or inhaled if it becomes airborne, putting responders – and even police dogs – in danger.

“With fentanyl, if the officer is simply patting somebody down, or if he’s getting a little bit out to try to do a field test and it accidentally comes in contact with his skin or the wind blows it in his face, he could have a serious problem,” said Tommy Farmer, special agent in charge of the Tennessee Bureau Investigation.

For those who come into contact with fentanyl, the onset of adverse health effects is rapid and profound. Symptoms, such as disorientation, coughing, sedation, and cardiac arrest, can occur within seconds after exposure. Since one wrong move could be deadly, agencies are now instructing officers to wear gloves and masks when handling any type of substance to protect their skin and lungs. After interception, they’re advised to bring the evidence directly to a drug lab without stopping to field-test it.

“A majority of our stuff has fentanyl in it,” said Dan Kallen, a New Jersey detective of 15 years. “We don’t even field test. It’s not worth it to open up those bags and put that stuff in the air or get it on your skin.”

Mandatory Safety Precautions

First responders are also being trained on how to self-administer the anti-overdose drug naloxone, just in case of accidental exposure. They’re also being educated on the risks associated with fentanyl, and agencies are stressing the importance of their officers developing awareness of their surroundings.

One thing’s for sure, though: The streets have only gotten more dangerous since fentanyl entered the picture. That’s why it’s crucial for first responders to be up-to-date with proper protocol for fentanyl exposure – measures that will hopefully prevent more unnecessary casualties.

Image Source: iStock